Kansas, 2018

Damaging Wind in Kansas, June 7, 2018

June 7, 2018 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms slowing moving south from Nebraska produced wind gusts up to 74 MPH at the Hill City airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms slowing moving south from Nebraska produced wind gusts up to 74 MPH at the Hill City airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 6:01 PM CST, 7 hours earlier.

Area forecast discussion, Jun 6, 6:01 PM CST, 7 hours before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM MDT Wed Jun 6 2018

An upper ridge extends from the southern high plains into the
northern high plains today through Thursday. Both this evening and
again on Thursday, a short wave trough migrates east of the
Rockies and through the apex of the upper ridge across the
central high plains. A good southerly fetch ahead of a weak
surface trough is keeping dewpoints in the middle 60s across the
eastern sections of the forecast area while dewpoints remain in
the 50s over the western sections.

Storms are expected to move off the Rockies and move across the
plains with additional development in the convergent area over
far eastern Colorado where there is currently a frontal boundary
draped from east central Colorado to north eastern Nebraska. Some
Storm are expected to move eastward across the area along with the
upper trough with large hail and damaging winds possible through
the evening hours. Storms may continue across the eastern sections
of the forecast area after midnight with a possibility of
localized heavy rainfall producing areas of flash flooding.

Similar conditions are expected on Thursday with another upper
trough moving through the apex of the upper ridge and a weak
surface through providing a convergent area for storms to initiate
during the late afternoon and evening with storm expected to
become strong and migrate east across the area during the evening
and overnight hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 144 PM MDT Wed Jun 6 2018

Weak upper ridging persists into the long term period, along with
chances for showers and thunderstorms Thursday night. Ample CAPE and
shear will favor strong to severe storms continuing into the evening
hours capable of large hail and damaging winds. Will continue to
monitor.

The general pattern looks to stay the same on Friday and Saturday,
with a broad ridge over the High Plains. Disturbances are
anticipated to generate additional chances for showers and
thunderstorms across the area during the afternoon and evening hours
each of these days. The higher potential for severe weather will be
on Friday when better instability is in place. By late Saturday, the
ridge has shifted eastward, limiting instability and storm
development.

On Sunday, a shortwave travels from the Pacific Northwest to the
northern Rockies and flattens the ridge by Monday. This results in
zonal flow over the region for the remainder of the period along
with a drier forecast. However, a few storms cannot be ruled out as
weak disturbances pass through the westerly flow aloft. A cold front
associated with this system traverses the High Plains Sunday night
into Monday, dropping temperatures across the region.

Highs in the 90s continue on Friday through Sunday, followed by
temperatures mainly in the 80s through Wednesday. Low temperatures
look to remain in the upper 50s to upper 60s prior to the cold front
Sunday night. Thereafter, lows fall into the low 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch 158 is in effect for the entire Tri-
State area until 1 AM MDT /2AM CDT/ tonight. Scattered
thunderstorms capable of producing 60 knot gusts and quarter to
golf ball size hail could potentially affect both terminals late
this evening, primarily between 02-07Z.

Otherwise, VFR conditions will prevail. Southeast winds at 15-25
knots this evening will weaken to 10-15 knots overnight. Southeast
winds will increase to 15-25 knots late Thu morning and early Thu
afternoon (by ~18Z) and persist for the duration of the 00Z TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jun 7, 12:36 AM CST, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1236 AM MDT Thu Jun 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1236 AM MDT Thu Jun 7 2018 /136 AM CDT Thu Jun 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Scattered severe thunderstorms capable of producing large hail and
damaging winds will be possible this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered severe thunderstorms capable of producing large hail and
damaging winds will also be possible Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 6, 11:39 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 ESE YUMA              40.12N 102.71W
06/06/2018  M1.75 INCH       YUMA               CO   PUBLIC

            GOLF BALL HAIL REPORTED IN DOWNTOWN YUMA,
            COLORADO BY EMERGENCY MANAGER.

&&
Local storm report, Jun 6, 11:43 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             1 WSW YUMA              40.12N 102.73W
06/06/2018  M1.75 INCH       YUMA               CO   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED IN DOWNTOWN
            YUMA, COLORADO BY TRAINED SPOTTER. REPORT
            RELAYED THROUGH NWS CHAT FROM WFO BOULDER.

&&
Special weather statement, Jun 6, 11:48 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1248 AM CDT THU JUN 7 2018

KSZ015-016-029-070630-
Gove KS-Sheridan KS-Graham KS-
1248 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERIDAN...NORTHEASTERN
GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 5 miles northwest of Quinter, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hoxie, Quinter, Grainfield, Park, Tasco and Studley.

This includes Interstate 70 in Kansas between mile markers 95 and
113.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.

LAT...LON 3896 10019 3891 10024 3891 10036 3896 10044
      3906 10046 3923 10048 3946 10051 3951 10049
      3956 10043 3956 10025 3954 10020 3947 10016
      3912 10015 3901 10015
TIME...MOT...LOC 0545Z 177DEG 23KT 3911 10032

Vincent
Local storm report, Jun 7, 12:05 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             YUMA                    40.13N 102.72W
06/06/2018  M1.50 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT GOLF BALL SIZE HAIL IN YUMA,
            CO.

&&
Special weather statement, Jun 7, 12:05 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
1205 AM MDT THU JUN 7 2018

COZ090-070645-
Yuma County CO-
1205 AM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 1245 AM MDT...

At 1205 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Yuma, moving east at 25 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Yuma, Wray, Eckley, Abarr, Beecher Island, Heartstrong and Alvin.

This includes Highway 385 between mile markers 215 and 269.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado...northwestern Kansas...and southwestern
Nebraska.

A Flash Flood Warning remains in effect until 100 AM MDT for
northern Yuma county.

LAT...LON 4044 10205 3975 10205 3968 10225 3966 10255
      3975 10269 3976 10279 4000 10280 4000 10279
      4044 10278
TIME...MOT...LOC 0605Z 267DEG 22KT 4005 10282

Vincent
Special weather statement, Jun 7, 12:49 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
149 AM CDT THU JUN 7 2018

KSZ004-016-070730-
Norton KS-Graham KS-
149 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTON AND GRAHAM COUNTIES UNTIL
230 AM CDT...

At 148 AM CDT, Doppler radar was tracking a line of strong
thunderstorms in Norton and Graham counties, moving southeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton, Hill City, Almena, Lenora, Morland, Bogue and Nicodemus.

LAT...LON 3913 9962 3913 10015 3923 10016 3938 10016
      4000 9997 4000 9963 3957 9963 3957 9960
      3953 9960 3915 9961
TIME...MOT...LOC 0648Z 299DEG 24KT 3952 9993

Vincent

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 7, 1:01 AM CST to 1:10 AM CST
Where
Graham County, 0.41 mi S of (Hlc)hill City Muni
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
39.374, -99.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766344.